Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 14, NWS Amarillo, TX

April 16, 2009Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 16, 2009, 6:55 PM CDT for Cimarron County, Oklahoma. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2009, 6:55 PM CDT (23:55 UTC)
Expired
Apr 16, 2009, 7:45 PM CDT
In force
50 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 183 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 2:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2009-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2009-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:46 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 16, 3:46 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT THU APR 16 2009

.DISCUSSION...
BOWLING BALL UPPER LEVEL LOW PROGRESSING SLOWLY FROM THE FOUR CORNERS
REGION TODAY...AND SHOULD CONTINUE ITS EWD TRACK TONIGHT AND FRIDAY.
DRYLINE RETREATING TO THE W NOW. EXPECT CONTINUED DVLPMT OF SHOWERS
AND TSTMS REST OF THIS AFTERNOON AND EVENING...WITH NUMEROUS TO
WIDESPREAD COVERAGE THIS EVENING AND TONIGHT AS MAIN UPPER LOW GETS
CLOSER. RETAINED SVR WORDING FOR TONIGHT...AND RAISED POPS TO LIKELY
ACROSS WRN ZONES...AND CATEGORICAL CNTRL AND ERN ZONES. SOME LOCALLY
HEAVY AMOUNTS PLAUSIBLE BEFORE 12Z FRI.

THEN ON FRIDAY...NRN ZNS MOST VULNERABLE TO WRAPAROUND PRECIP...WHILE
PARTS OF SRN TX PNHDL MAY GET DRY SLOTTED. HAVE HIGHEST POPS OK PNHDL
AND LOWEST SWRN TX PNHDL. ON SATURDAY...UPPER LOW CONTINUES ITS
MOVEMENT WITH NRN ZNS UNDER THREAT FOR WRAPAROUND PRECIP WHILE SRN
TX PNHDL SHOULD REMAIN DRY. KEPT SAME POP STRUCTURE AS WAS INHERITED.
IMPROVING WX TOWARDS SUNDAY MORNING...WITH NO POPS MENTIONED AFTER
SATURDAY NIGHT.

A RETURN TO DRIER AND WARMER WX SEEN FOR MOST OF NEXT WEEK AS UPPER
LEVEL RIDGE DVLPS OVER WRN US...THEN PROGRESSES INTO THE PLAINS
STATES. OVERALL...PREVIOUS FCST PCKG WAS IN VERY GOOD SHAPE AND HAVE
RETAINED ITS INTEGRITY.

ANDRADE

&&

.FIRE WEATHER...
NO MAJOR FIRE WEATHER CONCERNS ARE ANTICIPATED FOR THE NEXT FEW DAYS
AT LEAST DUE TO EXPECTED RAINFALL TONIGHT THROUGH SATURDAY.

ANDRADE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                44  62  39  64  41 /  80  20  20  10  10
BEAVER OK                  48  59  42  62  40 /  90  70  40  30  20
BOISE CITY OK              40  54  37  59  38 /  70  50  30  20  10
BORGER TX                  47  65  45  65  46 /  80  30  20  20  10
BOYS RANCH TX              42  61  38  63  40 /  70  20  20  10  10
CANYON TX                  42  62  38  64  40 /  80  20  20  10  10
CLARENDON TX               50  64  43  68  44 /  90  30  20  10  10
DALHART TX                 41  56  37  61  39 /  70  30  30  20  10
GUYMON OK                  43  57  42  62  42 /  90  60  30  30  20
HEREFORD TX                40  62  36  64  39 /  70  20  20  10  10
LIPSCOMB TX                48  61  43  64  41 /  90  60  30  20  20
PAMPA TX                   47  63  45  64  45 /  90  40  20  20  10
SHAMROCK TX                51  64  45  68  45 /  90  40  20  10  10
WELLINGTON TX              52  66  46  70  46 /  90  40  20  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Apr 16, 3:18 PM CDT, 3 hours 37 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
318 PM CDT THU APR 16 2009

OKZ001>003-TXZ001>020-171100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
318 PM CDT THU APR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND EAST OF A DRYLINE THIS AFTERNOON AS A STRONG UPPER LEVEL LOW
PRESSURE SYSTEM SLOWLY APPROACHES THE REGION. SOME THUNDERSTORMS MAY
BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS. A FEW TORNADOES WILL ALSO BE POSSIBLE THROUGH THIS EVENING.
HEAVY RAINFALL MAY ACCOMPANY THE INDIVIDUAL STORMS BUT WILL BE A
BIGGER THREAT TONIGHT AS A SQUALL LINE MOVES ACROSS THE AREA. THE
HEAVIEST RAINFALL IS EXPECTED IN THE EAST. A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED THROUGH 10 PM FOR ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT.
SOUTH WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...

THE STRONG UPPER LEVEL STORM SYSTEM WILL SLOWLY MOVE ACROSS THE
NORTHWEST SECTIONS OF THE PANHANDLES FRIDAY...AND THEN ACROSS
SOUTHWEST KANSAS SATURDAY...SUPPORTING ADDITIONAL THUNDERSTORM
DEVELOPMENT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. THERE WILL BE
A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY FRIDAY AND FRIDAY
NIGHT ACROSS THE NORTHERN AND EASTERN SECTIONS OF THE PANHANDLES.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
ACTIVATION THROUGH TONIGHT...AND THEN AGAIN FRIDAY AND FRIDAY NIGHT.

JOHNSON

In the hours before

Special weather statement, Apr 16, 5:48 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
548 PM CDT THU APR 16 2009

TXZ006-007-162315-
HARTLEY TX-MOORE TX-
548 PM CDT THU APR 16 2009

...STRONG THUNDERSTORM IN EASTERN HARTLEY AND WESTERN MOORE
COUNTIES...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF FOUR WAY MOVING NORTH AT 45
MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Special weather statement, Apr 16, 6:02 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
602 PM CDT THU APR 16 2009

TXZ001-006-011-016-162330-
DALLAM TX-DEAF SMITH TX-HARTLEY TX-OLDHAM TX-
602 PM CDT THU APR 16 2009

...LINE OF STRONG THUNDERSTORMS IN CENTRAL DALLAM...CENTRAL DEAF
SMITH...CENTRAL HARTLEY AND CENTRAL OLDHAM COUNTIES...

AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 3 MILES EAST OF WARE...TO 14 MILES
EAST OF ROMERO...TO 15 MILES WEST OF HEREFORD...MOVING NORTH AT 15
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS AROUND 50 MPH AND
VERY HEAVY DOWNPOURS ARE POSSIBLE WITH THIS LINE OF STORMS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CENTRAL DALLAM...CENTRAL DEAF SMITH...CENTRAL HARTLEY AND
CENTRAL OLDHAM COUNTIES...INCLUDING THE CITY OF DALHART...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JOHNSON
Local storm report, Apr 16, 6:29 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
629 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             6 W SIMMS               35.03N 102.76W
04/16/2009  E1.00 INCH       DEAF SMITH         TX   PUBLIC

            REPORT IS ALONG SH 214. HAIL BEGAN AS PEA SIZE THEN
            INCREASED TO QUARTER SIZE. HAIL CONTINUED UNTIL 620 PM.
            HAIL COVERS THE GROUND TO A DEPTH OF A FEW INCHES IN
            PLACES. TREE LIMBS BROKEN BY HAIL AND BIRDS KILLED.

&&

EVENT NUMBER AMA01283

CK
Local storm report, Apr 16, 6:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
639 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             6 W SIMMS               35.03N 102.76W
04/16/2009  E1.00 INCH       DEAF SMITH         TX   PUBLIC

            REPORT IS ALONG SH 214. HAIL BEGAN AS PEAS AT 6 PM.
            HAIL INCREASED TO QUARTER SIZE AND CONTINUED UNTIL 620
            PM. HAIL COVERS THE GROUND TO A DEPTH OF A FEW INCHES IN
            PLACES. TREE LIMBS WERE BROKEN AND A BIRD WAS KILLED BY
            THE HAIL.

&&

EVENT NUMBER AMA0901281

CK
Special weather statement, Apr 16, 6:39 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
639 PM CDT THU APR 16 2009

OKZ001-TXZ001-170015-
CIMARRON OK-DALLAM TX-
639 PM CDT THU APR 16 2009

...LINE OF STRONG THUNDERSTORMS IN WESTERN CIMARRON AND WESTERN
DALLAM COUNTIES...

AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM FELT TO 12 MILES SOUTHWEST OF WARE
MOVING NORTH AT 25 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN WESTERN CIMARRON AND WESTERN DALLAM COUNTIES...INCLUDING
THE CITY OF BOISE CITY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

NUTTALL
Local storm report, Apr 16, 6:41 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             6 W SIMMS               35.03N 102.76W
04/16/2009  E1.00 INCH       DEAF SMITH         TX   PUBLIC

            HAIL ENDED AT 620 PM.

&&

EVENT NUMBER AMA0901282

CK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 4:25 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall65 min
Apr 16, 5:00 PM CDTSevere Thunderstorm WarningAMAOldham, Potter, Randall49 min
Apr 16, 5:16 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall59 min
Apr 16, 6:13 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Hartley, Oldham62 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.